Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Charleston, WV

March 20, 2003Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Mar 20, 2003, 5:41 PM EST for Lawrence County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2003, 5:41 PM EST (22:41 UTC)
Expired
Mar 20, 2003, 6:20 PM EST
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lawrence County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS51 KRLX 202241
SVRRLX
KYC127-202320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN KENTUCKY...

* UNTIL 620 PM EST...

* AT 532 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM...WEST OF WEBBVILLE AND THE DRY FORK...OVER ELLIOTT 
COUNTY. BRIEF HAIL...OF THE SIZE OF A DIME TO A NICKLE IS LIKELY.
THE STORM WAS MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE WEBBVILLE...
CHEROKEE...AND FALLSBURG AND YATESVILLE LAKE.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3821 8295 3805 8298 3797 8277 3801 8253
          3812 8262 3819 8263

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EST THU MAR 20 2003

********************************************************************
215 PM EST THU MAR 20 2003

TONIGHT AND FRIDAY...
MOISTURE REMAINS OVER THE REGION WITH A COLD FRONT APPROACHING BY
LATE FRIDAY. GOOD VORTICITY LOBE MOVES ACROSS NORTHERN PORTIONS OF
THE REGION EARLY FRIDAY. WILL GO LIKELY POPS IN THE NORTHERN
COUNTIES FRIDAY IN RESPONSE TO THE LOBE...HIGH CHANCE ELSEWHERE.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
LEFT LOW CHANCE POPS FOR WEAKENING SURFACE FRONT FRIDAY
EVENING...SINCE DEW POINTS STILL HIGH...BUT DYNAMICS WEAK.  COOL
POCKET AND UPPER AIR DISTURBANCE PASSING JUST TO OUR NORTH SATURDAY
AND SATURDAY EVENING.  INCREASED SOME SC CLOUDS SAT AFTN INTO
SATURDAY NIGHT.  IF FURTHER S...A FEW SHOWERS MAY DEVELOP OVER OUR
NRN COUNTIES...SAT AFTN-SAT EVENING.  YET LEFT OUT AT THIS
TIME...FIGURING LOW LEVEL WINDS MAINLY SW-WSW.

DRY WEATHER STILL FIGURED ON SUNDAY.  NO BIG CHANGES MADE.

MONDAY THROUGH THURSDAY...
A WEAK FRONT APPROACHES OUR NORTHWESTERN CWA LATE MONDAY INTO
TUESDAY BEFORE STALLING AS ANOTHER...MORE SIGNIFICANT SYSTEM
DEVELOPS BACK IN THE PLAINS.  NOT EXPECTING MORE THAN A FEW
SPRINKLES WITH THIS AS MAIN ENERGY REMAINS WELL NORTH.  SOUTHERLY
WINDS ON TUESDAY LIFT THE FRONT NORTH AS PLAINS SYSTEM PUSHES EAST.
TEMPERATURES WILL REMAIN MILD DURING PERIOD WITH TUESDAY LOOKING TO
BE THE WARMEST DAY.  SFC LOW AND ASSOCIATED FRONT PUSHES THROUGH
WEDNESDAY AND WEDNESDAY NIGHT WILL BRING INCREASE IN POPS.  HAVE
ADDED CHANCE POPS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY.  WILL
MENTION AS SHOWERS AT THIS POINT AND NO THUNDER.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

RPY/KTB/HC

********************************************************************

1210 PM EST THU MAR 20 2003

QUICK UPDATE TO REMOVE MORNING WORDING.

RPY

********************************************************************

350 AM EST THU MAR 20 2003

TODAY AND TONIGHT...
00 UTC AWIPS MESOETA MATCHES UP PRETTY WELL WITH SHOWERS AND
THUNDERSTORMS ON REGIONAL RADAR MOSAIC.  SO HAVE GENERALLY FOLLOWED
ITS TRENDS.  RADAR INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS
CURRENTLY LOCATED TO OUR SOUTH AND SOUTHWEST.  THIS ACTIVITY IS
BEING PRODUCED BY A SERIES OF MID-LEVEL SHORTWAVE TROF WHICH ARE
LOCATED OVER THE CENTRAL GULF COAST STATES.  THESE TROFS ARE
EXPECTED TO MOVE NORTHEAST TODAY AND IN RESPONSE...THE AREA OF
SHOWERS AND THUNDERSTORMS SHOULD ALSO MOVE NORTHEAST.  HAVE BUMPED
POPS IN THE MOUNTAINS AND ACROSS PORTIONS OF NORTH-CENTRAL WV INTO
THE CATEGORICAL CATEGORY.  HOWEVER...SOUTHEAST FLOW WILL CONTINUE
AND THIS HAS RESULTED IN MOST ACTIVITY GENERALLY FALLING APART AS IT
MOVED INTO THE LOWLANDS.  HAVE KEPT LIKELY POPS ACROSS THE LOWLANDS
TO REFLECT THAT TREND.

REGION IS BETWEEN SYSTEMS TONIGHT AS THE SHORTWAVES RESPONSIBLE FOR
THE PRECIPITATION TODAY PUSHES EAST AND ANOTHER TROF APPROACHES THE
REGION FROM THE WEST.  HAVE KEPT CHANCE POPS TONIGHT.  HOWEVER...DID
REMOVE MENTION OF THUNDER AFTER 04 UTC AS INSTABILITY IS QUITE WEAK
AND LITTLE FORCING CAN BE FOUND IN THE MODELS.

FRIDAY AND BEYOND...
SHORTWAVE MOVES THROUGH FRIDAY WHICH PULLS THE SYSTEM NORTH OF THE
REGION WILL CONTINUE CHANCE PRECIPITATION FOR FRIDAY...BUT TOOK
THUNDERSTORMS OUT FRIDAY MORNING...KEEP THE THUNDERSTORMS FOR THE
AFTERNOON.  THE SYSTEM IS NORTH AND EAST OF THE FORECAST AREA
SATURDAY.  WILL KEEP THE FORECAST DRY SATURDAY THROUGH WEDNESDAY
WITH HIGH PRESSURE DOMINATING THE REGION.

JSH/ELW

********************************************************************

920 PM EST WED MAR 19 2003

SOUTHEAST FLOW CONTINUES TO WEAKEN STORMS AS THEY APPROACH OUR CWA
FOR THE MOST PART.  A FEW ELEVATED STORMS DID SURVIVE INTO THE WV
LOWLANDS THOUGH...GOT A PEA SIZED HAIL REPORT FROM NWS EMPLOYEE IN
HURRICANE.

EXPECT FOCUS TO TURN TOWARDS THE EASTERN MOUNTAIN SLOPES LATER
TONIGHT AS 300K ISENTROPIC LIFT KICKS INTO GEAR.  WILL HOLD ON TO
LIKELY POPS IN THE EASTERN COUNTIES AND NUDGE VALUE UP TO 70.
KEEPING ONLY CHANCE POPS TO THE WEST...WITH A MINIMUM NEAR CRW IN
THE PRIME PROTECTED DOWNSLOPE AREA.  ALSO NEED TO LOWER TEMPS A BIT
AS MINS HAVE ALREADY BEEN REACHED IN A COUPLE AREAS...LOW DEWPOINTS
ARE THE CULPRIT.

ALSO TWEAKED POPS TOMORROW BUT NO REAL CHANGES OTHERWISE.

.END/CL

********************************************************************
Hazardous weather outlook, Mar 20, 4:45 AM EST, 12 hours 56 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-201600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE REGION.  THESE
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON OVER THE
AREA.  THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITEHEAD

In the hours before

Special weather statement, Mar 20, 3:45 PM EST, 1 hour 56 minutes before
KYZ101-102-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EST THU MAR 20 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CARTER AND GREENUP COUNTIES...IN NORTHEAST KENTUCKY...

A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL MOVE FROM
SOUTHWEST TO NORTHEAST...THROUGH PORTIONS OF CARTER AND GREENUP
COUNTIES...BETWEEN 4:30 AND 5:30 PM.  THIS INCLUDES SUCH COMMUNITIES
AS OLIVE HILL...GRAYSON...SOUTH SHORE...AND GREENUP...PLUS CARTER
CAVES AND GREENBO LAKE STATE PARKS.

UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF
TIME.  OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK
SHELTER INDOORS...WHEN ANY STORM APPROACHES.

KTB
Special weather statement, Mar 20, 4:56 PM EST, 45 minutes before
KYZ101-102-103-105-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EST THU MAR 20 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NEAR 5 OCLOCK THIS EVENING...A BATCH OF SHOWERS...WITH EMBEDDED
THUNDERSTORMS...WAS MOVING INTO WESTERN PORTIONS OF CARTER AND
GREENUP COUNTIES IN NORTHEAST KENTUCKY.  THE STRONGEST THUNDERSTORM
CELL WAS SOUTHWEST OF OLIVE HILL ALONG THE ELLIOTT AND ROWAN COUNTY
LINE.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST AND
NORTHEAST...THROUGH CARTER AND GREENUP COUNTIES BETWEEN 5 AND 6
OCLOCK.  THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL...
GRAYSON...SOUTH SHORE...AND GREENUP...PLUS THE STATE PARKS AT CARTER
CAVES AND GRAYSON LAKE.

THERE MAY BE A WEAKENING TREND...BEFORE REACHING BOYD AND LAWRENCE
COUNTIES.

UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF
TIME.  OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK
SHELTER INDOORS...WHEN ANY STORM APPROACHES.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.